Texas, 2014

Flash Flood and Hail in Texas, April 19, 2014

April 19, 2014 · NWS EPZ · 7 events in 1 county or zone

An upper low was located over Arizona which was able to tap into some mid level Baja moisture. At the same time, southeast surface winds brought in Gulf of Mexico moisture at the low levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over Arizona which was able to tap into some mid level Baja moisture. At the same time, southeast surface winds brought in Gulf of Mexico moisture at the low levels. Good shear and instability allowed for hail, strong winds and heavy rain to occur over El Paso County, with one hail/flash flood event leading to a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 19, 4:08 AM MST, 9 hours 32 minutes earlier.

Area forecast discussion, Apr 19, 4:08 AM MST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
508 AM MDT SAT APR 19 2014

.SYNOPSIS...
UPPER LOW OVER ARIZONA WILL CONTINUE TO SPREAD SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE BORDERLAND TODAY AND TONIGHT. SOME OF THESE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS OF 40 MPH. HIGH
PRESSURE ALOFT WILL BEGIN TO DRY US OUT STARTING ON SUNDAY...THOUGH
A FEW MOUNTAIN SHOWERS ARE STILL POSSIBLE. TEMPERATURES WILL WARM TO
NEAR NORMAL SUNDAY AND THEN WELL ABOVE NORMAL FOR MUCH OF THE REST
OF THE WEEK AS WEST FLOW ALOFT AND NEAR THE SURFACE INCREASE.
TUESDAY AND WEDNESDAY LOOK TO BE THE WARMEST DAYS...WITH HIGHS
APPROACHING 90 DEGREES OVER THE LOWLANDS. SURFACE WINDS WILL ALSO
INCREASE WITH WINDY CONDITIONS LIKELY WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
UPPER LOW NOW OVER SW ARIZONA WITH MAIN TROUGH EXTENDING FROM LOW
DOWN ACROSS THE SOUTHERN BAJA. MOISTURE CONTINUES TO ADVECT IN FROM
THE SOUTHWEST AT MID/HIGH LEVELS WHILE LOW LEVEL SOUTHWEST FLOW
BRINGS IN SOME MOISTURE ALSO. TPW PRODUCT SHOWS PW'S OF AROUND .7 -
.8 INCHES...WITH SLIGHTLY WETTER AIRMASS JUST TO OUR SOUTH. MODELS
NOT BRINGING MAIN TROUGH THROUGH UNTIL LATE TONIGHT SO CONTINUED
DESTABILIZATION OF AIRMASS ALONG WITH BROAD SCALE LIFT WILL CONTINUE
THUNDERSTORMS THROUGH TONIGHT. CLUSTER OF THUNDERSTORMS MOVED NORTH
INTO THE BOOTHEEL EARLY THIS MORNING AND HAS SINCE MOVED UP FROM
ABOUT DEMING TO SILVER CITY AND NORTHWARD. RADAR RAINFALL ESTIMATES
RANGE FROM ABOUT .25-.50 INCHES IN THIS AREA. FORTUNATELY STORM
MOVEMENT IS RELATIVELY FAST SO NOT MUCH IN THE WAY OF FLOOD
POTENTIAL. NAM12 PICKED UP ON THIS NICELY ALTHOUGH THEIR QPFS ARE
OVERDONE. WILL KEEP HIGHER POPS IN THE WEST HALF THIS MORNING AND
THEN MORE UNIFORM THIS AFTERNOON. WILL HAVE TO KEEP A WATCH ON THE
SILVER BURN AREA AS MUCH OF THIS MOISTURE IS MOVING ACROSS THAT
AREA. BEST GUESS IS THAT WE WOULD NEED TO SEE ABOUT .75+ INCHES FALL
FAIRLY QUICKLY IN THAT AREA TO START WORRYING ABOUT FLOODING. AS FOR
THE STORMS...LATEST MODELS SHOWING HIGHER MUCAPE VALUES THAN EARLIER
RUNS...WITH VALUES OF AROUND 500 TO 1200 J/KG THIS AFTERNOON. STILL
NOT MUCH DIRECTIONAL SHEAR AND WITH DECENT MID/UPPER LEVEL WIND
SPEEDS...UPDRAFT TOWERS MAY SEE SOME DIFFICULTY IN MAINTAINING. THAT
SAID...WITH WBZ AT OR BELOW 12K FT MSL...SOME HAIL IS LIKELY ALONG
WITH GUSTY WINDS.

MAIN TROUGH IS THROUGH THE AREA SHORTLY BEFORE DAYBREAK
SUNDAY...WITH BRIEF NVA/SUBSIDENCE SUNDAY MORNING BEFORE WEAK
IMPULSES MOVE NORTHWEST TO SOUTHEAST ACROSS THE AREA BY SUNDAY
AFTERNOON. WILL KEEP LOW POPS IN FOR THE MOUNTAIN AREAS DUE TO THIS.
TEMPERATURES BACK TO NEAR NORMAL. DESPITE RIDGING ALOFT ON
MONDAY...MODELS STILL SHOWING SOME WEAK PVA AND UPWARD MOTION. WITH
DECENT INSTABILITY PERSISTING AND PW'S OF AROUND .5 INCHES...WILL
KEEP LOW MOUNTAIN POPS IN FOR ONE MORE DAY.

TUESDAY AND BEYOND...STRONGER WEST WINDS ALOFT AND AT THE SURFACE
KICK IN WITH STRONG WARMING TREND. WARMEST DAYS SHOULD BE TUESDAY
AND WEDNESDAY...WHILE THE WINDIEST DAYS LOOK TO BE WEDNESDAY AND
THURSDAY. WINDS WILL BE CLOSE TO ADVISORY CRITERIA WEDNESDAY.

&&

.AVIATION...VALID 19/12Z-20/12Z...
GENL CONDS SCT-BKN150 BKN250. SCATTERED 6SM -TSRA BKN100 WITH A FEW
1-3SM +TSRA OVC080. TSTMS MOST FREQUENT WEST OF DEMING THIS
MORNING...WITH COVERAGE BECOMING MORE EVEN THIS AFTERNOON.

&&

.FIRE WEATHER...
UPPER LOW OVER SW ARIZONA CONTINUES TO BRING UP MOISTURE ALOFT FROM
THE SOUTHWEST...WHILE AT THE SURFACE SOUTHEAST WINDS ALSO BRING IN
SOME MOISTURE. SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE TODAY
AND TONIGHT...BEFORE DISSIPATING AROUND 06Z. HIGH PRESSURE ALOFT AND
THE RETURN OF WESTERLY LOW LEVEL WINDS WILL BEGIN TO SCOUR OUT THE
MOISTURE SUNDAY...THOUGH A FEW MOUNTAINS SHOWERS/TSTSM STILL
POSSIBLE. THE REST OF THE WEEK LOOKS TO REMAIN DRY WITH A WARMUP.
TEMPERATURES BACK ABOVE NORMAL WEDNESDAY AND BEYOND. WINDS WILL ALSO
INCREASE INTO WINDY CATEGORY WEDNESDAY AND THURSDAY...PERHAPS
BRINGING FIRE CONDITIONS BACK TO NEAR CRITICAL. VENTILATION RATES
GOOD OR BETTER SATURDAY AND SUNDAY WITH VERY LOW (2 OR 3) HAINES
INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  56  80  58  85 /  50  40   0   0   0
SIERRA BLANCA           75  53  76  52  82 /  60  60   0   0   0
LAS CRUCES              75  52  77  54  82 /  40  40  10   0   0
ALAMOGORDO              75  50  77  52  82 /  40  40  10   0   0
CLOUDCROFT              54  41  54  39  62 /  70  60  30  20  10
TRUTH OR CONSEQUENCES   74  52  76  51  81 /  40  40  10   0   0
SILVER CITY             65  50  70  48  76 /  40  40  20  10   0
DEMING                  76  47  78  48  83 /  40  40  10   0   0
LORDSBURG               75  48  77  50  83 /  30  30   0   0   0
WEST EL PASO METRO      77  56  79  59  83 /  50  40   0   0   0
DELL CITY               73  45  78  45  81 /  60  60  10   0   0
FORT HANCOCK            82  59  84  58  88 /  60  60   0   0   0
LOMA LINDA              67  52  71  53  75 /  60  60   0   0   0
FABENS                  79  51  80  54  85 /  50  40   0   0   0
SANTA TERESA            76  55  78  56  82 /  40  40   0   0   0
WHITE SANDS HQ          73  59  76  61  81 /  40  40  10   0   0
JORNADA RANGE           74  44  76  45  82 /  40  40  10   0   0
HATCH                   74  47  76  49  82 /  40  40  10   0   0
COLUMBUS                75  57  76  55  81 /  40  40   0   0   0
OROGRANDE               76  51  80  52  83 /  40  40  10   0   0
MAYHILL                 59  45  63  45  68 /  70  60  30  20  10
MESCALERO               62  45  65  38  69 /  60  60  30  20  10
TIMBERON                59  44  63  38  68 /  60  60  30  10  10
WINSTON                 64  45  68  45  73 /  50  50  30  10   0
HILLSBORO               67  55  70  56  77 /  40  40  20   0   0
SPACEPORT               72  46  74  51  79 /  40  40  10   0   0
LAKE ROBERTS            65  44  68  41  74 /  50  50  30  20   0
HURLEY                  68  50  70  48  76 /  40  40  20   0   0
CLIFF                   69  43  71  40  77 /  40  40  20  10   0
MULE CREEK              67  40  69  37  76 /  50  40  20  10   0
FAYWOOD                 67  50  70  50  75 /  40  40  20   0   0
ANIMAS                  76  51  78  54  84 /  30  30   0   0   0
HACHITA                 75  49  77  49  82 /  30  30   0   0   0
ANTELOPE WELLS          78  51  80  54  85 /  30  30   0   0   0
CLOVERDALE              72  48  75  48  80 /  30  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17/HEFNER
Hazardous weather outlook, Apr 19, 6:30 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
730 AM MDT SAT APR 19 2014

NMZ401>417-TXZ418>424-201200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
730 AM MDT SAT APR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MOST OF THE
PERIOD. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE
STRONGEST STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.
BRIEFLY HEAVY RAINFALL COULD ALSO FALL OVER THE SILVER BURN SCAR BUT
STORMS SHOULD MOVE FAST ENOUGH TO AVOID FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WINDY WITH BLOWING DUST WEDNESDAY AND THURSDAY. OTHERWISE NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL TOTALS ALONG WITH
ANY REPORTS OF STRONG WINDS OR HAIL.

HEFNER

In the hours before

Special weather statement, Apr 19, 8:06 AM MST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
906 AM MDT SAT APR 19 2014

TXZ420>424-191545-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF
EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS
TX-
906 AM MDT SAT APR 19 2014

...STRONG THUNDERSTORMS THREATENING HUDSPETH COUNTY THROUGH 945 AM
MDT/1045 AM CDT/...

AT 856 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS IN THE VICINITY OF OF SIERRA AND FORT HANCOCK
TEXAS.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  FORT HANCOCK...
  INDIAN HOT SPRINGS...
  FORT QUITMAN...
  ESPERANZA...
  ACALA...
  LITTLE BOX...
  QUITMAN CANYON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Local storm report, Apr 19, 8:27 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
927 AM MDT SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     SIERRA BLANCA           31.17N 105.36W
04/19/2014  E50 MPH          HUDSPETH           TX   TRAINED SPOTTER

            SPOTTER REPORTS BRIEF HEAVY RAINS... FREQUENT LIGHTING
            AND WIND GUSTS TO 50 MPH. STORMS HAVE ENDED.

&&

EVENT NUMBER EPZ1400071

JAR
Special weather statement, Apr 19, 11:31 AM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1231 PM MDT SAT APR 19 2014

NMZ417-TXZ420-191900-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-OTERO MESA NM-
1231 PM MDT SAT APR 19 2014

...STRONG THUNDERSTORMS THREATENING EXTREME SOUTHERN OTERO...
NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES THROUGH 100
PM MDT...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM JUST NORTH OF LOMA LINDA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  LOMA LINDA...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Apr 19, 12:19 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
119 PM MDT SAT APR 19 2014

NMZ404>406-192000-
LOWLANDS OF THE BOOTHEEL NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY
NM-UPLANDS OF THE BOOTHEEL NM-
119 PM MDT SAT APR 19 2014

...STRONG THUNDERSTORMS THREATENING HIDALGO AND SOUTHERN GRANT
COUNTIES THROUGH 200 PM MDT...

AT 113 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS OVER SOUTHWESTERN NEW MEXICO.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RODEO...
  ANTELOPE WELLS...
  ANIMAS...
  WINDMILL...
  SEPAR...
  ALAMO HUECO...
  PLAYAS...
  COTTON CITY...
  CLOVERDALE...
  ROAD FORKS...
  GERONIMO PASS...
  BIG HATCHET REFUGE...
  GRANITE GAP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Apr 19, 12:57 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
157 PM MDT SAT APR 19 2014

NMZ403>407-192045-
LOWLANDS OF THE BOOTHEEL NM-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY
NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-SOUTHWEST
DESERT/MIMBRES BASIN NM-UPLANDS OF THE BOOTHEEL NM-
157 PM MDT SAT APR 19 2014

...STRONG THUNDERSTORMS THREATENING HIDALGO...SOUTHERN GRANT AND LUNA
COUNTIES THROUGH 245 PM MDT...

AT 147 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHWEST NEW MEXICO. THIS
ACTIVITY WAS LOCATED IN THE VICINITY OF ANIMAS...ANTELOPE WELLS AND
COLUMBUS AS WAS MOVING TO THE NORTH TOWARD THE LORDSBURG AND DEMING
AREAS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RODEO...
  LORDSBURG...
  ANTELOPE WELLS...
  ANIMAS...
  DEMING...
  COLUMBUS...
  CARIZALIA VALLEY...
  WINDMILL...
  SUNSHINE...
  SEPAR...
  GERONIMO PASS...
  BIG HATCHET REFUGE...
  GRANITE GAP...
  SPRING CANYON STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The radar

The El Paso radar (KEPZ), 84 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
April 19, 1:40 PM MST to 1:45 PM MST
Where
El Paso County, 0.52 mi E of Alamo Alto
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -106.011

Hail, El Paso

When
April 19, 1:45 PM MST to 1:49 PM MST
Where
El Paso County, 2.87 mi N of Alamo Alto
Measured
1.75 in hail
Reported by
Public
Coordinates
31.441, -106.028

Golf ball size hail reported by trucker on Interstate 10 via Twitter.

Hail, El Paso

When
April 19, 1:45 PM MST to 1:49 PM MST
Where
El Paso County, 2 mi S of Tornillo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.421, -106.080

Hail damaged recently sprouted pecan trees.

Hail, El Paso

When
April 19, 3:15 PM MST to 3:20 PM MST
Where
El Paso County, 3.25 mi NNE of Smeltertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.826, -106.507

Hail covered ground. Penny sized, but mostly smaller hail.

Hail, El Paso

When
April 19, 3:18 PM MST to 3:23 PM MST
Where
El Paso County, 16.98 mi ESE of Newman
Measured
0.75 in hail
Reported by
Public
Coordinates
31.920, -106.049

Hail covered ground.

Hail, El Paso

When
April 19, 3:21 PM MST to 3:25 PM MST
Where
El Paso County, 1.13 mi NNE of Smeltertown
Measured
1 in hail
Reported by
Social Media
Coordinates
31.795, -106.513

Public sent picture of hail covering ground at Executive and Rio Bravo.

Flash Flood, El Paso

When
April 19, 4:00 PM MST to 5:00 PM MST
Where
El Paso County, 3.89 mi WNW of Tobin to 2.64 mi NW of Tobin
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Fire Department/Rescue
Coordinates
31.893, -106.445

Three people were rescued from a drainage canal near Valero gas station at Loop 375 and Gateway North. One lady was rescued from under 3 feet of hail and treated for hypothermia, but later died. Additional flooding was reported near Kenworthy and Salem Dr. with cars stalled out.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2014-04-1950FemaleOutside/Open AreasIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509633, 509630, 509634, 509638, 509640, 509648, 509650.